Alert archive / Kansas / Red Flag Warnings in 2019
Red Flag Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Nov 25, 2019, 2:50 PM CST for 15 counties in Kansas. It took effect at Nov 26, 2019, 12:00 PM CST. It was in force for 15 hr. 15 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 25, 2019, 2:50 PM CST (20:50 UTC)
- In effect from
- Nov 26, 2019, 12:00 PM CST
- Expired
- Nov 27, 2019, 2:30 AM CST
- In force
- 15 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Kingman County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 90 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 26, 2:50 PM CST | NON-TSTM WND GST 53 | 1 Wsw Anthony, KS | MESONET STATION K5KIO 0.6 W ANTHONY (KSKTA). |
| Nov 26, 2:50 PM CST | NON-TSTM WND GST 53 | 1 Wsw Anthony, KS | MESONET STATION K5KIO K-2 - ANTHONY. |
| Nov 26, 3:38 PM CST | NON-TSTM WND GST 51 | 6 Wsw Downtown Wichita, KS | ASOS STATION KICT 5 WSW DOWNTOWN WICHITA. |
| Nov 26, 4:14 PM CST | NON-TSTM WND GST 60 | 7 N Arkansas City, KS | ASOS STATION KWLD STROTHER FIELD AIRPORT. |
| Nov 26, 4:19 PM CST | NON-TSTM WND GST 52 | Mcconnell Air Force Bas, KS | AWOS STATION KIAB MCCONNELL AFB. |
| Nov 26, 4:19 PM CST | NON-TSTM WND GST 64 | 1 Nw Derby, KS | 64 MPH WIND GUST MEASURED FROM A PERSONAL WEATHER STATION. |
| Nov 26, 4:59 PM CST | NON-TSTM WND GST 60 | 5 Sse Leon, KS | 60 MPH WINDS FROM A PERSONAL WEATHER STATION. |
| Nov 26, 5:01 PM CST | NON-TSTM WND GST 62 | 7 N Arkansas City, KS | ASOS STATION KWLD STROTHER FIELD AIRPORT. |
| Nov 26, 6:32 PM CST | NON-TSTM WND GST 52 | 1 E Parsons Tri City Ai, KS | ASOS STATION KPPF PARSONS. |
| Nov 26, 6:35 PM CST | NON-TSTM WND GST 54 | 1 N Independence Airpor, KS | AWOS STATION KIDP INDEPENDENCE. |
| Nov 26, 6:52 PM CST | NON-TSTM WND GST 75 | 1 S Coffeyville Airport, KS | ASOS STATION KCFV COFFEYVILLE. |
| Nov 26, 7:15 PM CST | NON-TSTM WND DMG | 3 Se Oswego, KS | NUMEROUS REPORTS OF POWER OUTAGES ACROSS THE COUNTY FROM STRONG WINDS. |
| Nov 26, 7:55 PM CST | NON-TSTM WND GST 50 | 3 Nne Thayer, KS | MESONET STATION K5CHN 2.7 N THAYER (KSKTA). |
| Nov 26, 8:45 PM CST | WILDFIRE | 5 Sse Longton, KS | LARGE GRASS FIRE SOUTH OF LONGTON, JUST NORTH OF THE CHAUTAUQUA COUNTY LINE. DISPATCH INDICATES THE FIRE IS NOT UNDER CONTROL YET AND THEY ARE DOING THEIR BEST TO SAVE 800 HEAD OF CATTLE. NO STRUCTURES HAVE BEEN BURNED YET. |
| Nov 26, 10:20 PM CST | WILDFIRE | 5 Se Longton, KS | ELK COUNTY DISPATCH ADVISES THEY HAVE STARTED EVACUATIONS FOR RESIDENTS SOUTHEAST OF LONGTON WITH THE FIRE REMAINING OUT OF CONTROL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2235 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
569 WWUS83 KICT 252050 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 250 PM CST Mon Nov 25 2019 KSZ069>072-082-083-091>096-098>100-261200- /O.NEW.KICT.FW.W.0001.191126T1800Z-191127T0600Z/ Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 250 PM CST Mon Nov 25 2019 ...RED FLAG WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT CST TUESDAY NIGHT FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 069...070...071...072...082...083...091...092...093...094... 095...096...098...099 AND 100... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon Tuesday to midnight CST Tuesday night. * Extreme Grassland Fire Danger...Is forecast. * Winds...Southwest 25 to 35 mph with gusts up to 55 mph. * Relative Humidity...As low as 30 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Jakub
4 follow-up statements
262 WWUS83 KICT 260822 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 222 AM CST Tue Nov 26 2019 KSZ069>072-082-083-091>096-098>100-262330- /O.CON.KICT.FW.W.0001.191126T1800Z-191127T0600Z/ Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 222 AM CST Tue Nov 26 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 069...070...071...072...082...083...091...092...093...094... 095...096...098...099 AND 100... * Extreme Grassland Fire Danger...Is forecast. * Winds...Southwest 30 to 40 mph with gusts up to 55 mph. * Relative Humidity...As low as 22 percent. * Impacts...Any fires that develop will spread very rapidly and be extremely difficult to control. Avoid all outdoor burning! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will very shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Be sure to advise the appropriate officials or fire crews in the field of this fire weather product. && $$ ES
136 WWUS83 KICT 262103 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 303 PM CST Tue Nov 26 2019 KSZ069>072-082-083-091>096-098>100-270600- /O.CON.KICT.FW.W.0001.000000T0000Z-191127T0600Z/ Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 303 PM CST Tue Nov 26 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 069... 070...071...072...082...083...091...092...093...094...095...096... 098...099 AND 100... * Extreme Grassland Fire Danger...Is forecast. * Winds...Southwest 35 to 45 mph with gusts up to 55 mph. * Relative Humidity...As low as 21 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will very shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Be sure to advise the appropriate officials or fire crews in the field of this fire weather product. && $$
718 WWUS83 KICT 270546 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 1146 PM CST Tue Nov 26 2019 KSZ069-082-083-091>093-270700- /O.CAN.KICT.FW.W.0001.000000T0000Z-191127T0600Z/ Butler-Kingman-Sedgwick-Harper-Sumner-Cowley- 1146 PM CST Tue Nov 26 2019 ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 069...082...083...091...092 AND 093... The National Weather Service in Wichita has cancelled the Red Flag Warning. Grassland fire danger has dropped below warning criteria. Therefore, the red flag warning has been cancelled. However, gusty winds will remain in place throughout the rest of the night. Burning is still discouraged. $$ KSZ070>072-094>096-098>100-270900- /O.EXT.KICT.FW.W.0001.000000T0000Z-191127T0900Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 1146 PM CST Tue Nov 26 2019 ...RED FLAG WARNING NOW IN EFFECT UNTIL 3 AM CST WEDNESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 070...071... 072...094...095...096...098...099 AND 100... * Very high to Extreme Grassland Fire Danger...Is forecast. Additionally, a large fire near the Elk and Chautauqua is already ongoing. * Winds...West and Northwest winds greater than 40 mph with 45 to 60 mph gusts possible. * Relative Humidity...As low as 40% but is increasing. * Impacts...Any fires that develop will likely spread rapidly due to the high winds and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will very shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Be sure to advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Vaughan
969 WWUS83 KICT 270830 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 230 AM CST Wed Nov 27 2019 KSZ070>072-094>096-098>100-270930- /O.CAN.KICT.FW.W.0001.000000T0000Z-191127T0900Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 230 AM CST Wed Nov 27 2019 ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 070...071...072...094...095...096... 098...099 AND 100... The National Weather Service in Wichita has cancelled the Red Flag Warning. The Grassland Fire Danger has dropped below Red Flag Warning criteria, therefore the Red Flag Warning has been cancelled. However, west to northwest winds from 20 to 30 mph, with gusts to around 35 mph, will continue the rest of the night, so burning is still greatly discouraged. $$ ES
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Nov 25, 11:46 AM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Nov 25, 11:46 AM CST, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1146 AM CST Mon Nov 25 2019 .SHORT TERM...(Today through Wednesday night) Issued at 347 AM CST Mon Nov 25 2019 A weak surface trough will slowly move east across the forecast area today with dry conditions. Expect to see continued downslope flow even in its wake, which will lead to the above normal temperatures continuing today. Plan on going above guidance numbers for highs. Warm advection ahead of the next system expected to come out of the Rockies tonight, will lead to slight warmer temps overnight into early Tue. As this warm advection continues overnight, shallow moisture advection will also increase, especially over extreme southeast KS. Latest NAM/WRF and GFS bufkit soundings suggest low layers will saturate enough for a light rain or drizzle chance for SE KS for the early morning hours on Tue. So will include this mention. A significant shortwave looks to come out of the Rockies into the plains for the daytime hours on Tue. This will lead to surface cyclogenesis over western KS, with the deepening low pressure area tracking across northern KS for Tue. Most of the forecast area will remain in the warm sector as this low treks across northern KS, with a prominent dry slot keeping most of the forecast area dry, with unseasonably warm temps expected. The only exception will be along and north of I-70, where some precipitation will be possible, as the low moves over this area. Temp profiles initially look like rain for central KS, but as colder air gets pulled into the system, could see a changeover to a mix of rain/snow and eventually all snow. The heaviest snowfall will remain just to the NW of the forecast area, where the best lift associated with the trowal axis will be located, but some light snow accumulations may occur north of I-70. As this low pulls rapidly to the E-NE, tight gradient winds will move across central KS on the backside of the surface low for late Tue evening/night into Wed. Latest model guidance suggests sustained winds of 30 mph with gusts to near 45 will possible for the evening hours on Tue into the the early morning hours of Wed, especially across central KS. With collaboration with surrounding offices, bumped up wind speeds some. Certainly looks like a wind advisory will probably be needed for portions of central KS for Tue evening into early Wed. Wed looks like a lull, between systems, as a weak surface ridge quickly moves across the area with cold advection for most of Wed. This will lead to colder air settling over the area for early Wed through Wed night. After a windy morning, expect diminishing winds for wed afternoon and evening. .LONG TERM...(Wednesday night through Sunday) Issued at 347 AM CST Mon Nov 25 2019 The forecast gets very interesting for Wed night through Fri, as the next significant storm system looks to move into the plains going into the holiday weekend, with SW flow ahead of this system. Of course, the forecast is made alot more dicey, given the holiday travel expected and differences between the GFS and ECMWF on timing. For Wed night, the weak ridging will be short lived, as SW flow will lead to warm advection increasing over the top of the cold air expected to be over the forecast area for late wed night into early Thu. Lots of timing issues, for the onset of precip chances (possibly wintry precip) for early Thu, as the GFS has been trending faster with this system, while the ECMWF is alot slower with the precip. Also to complicate things further, will be the temp profile expected to be over the area for early Thu. Naturally, temps will be critical in expected precip type, as a colder solution means more of a wintry mix of snow, sleet and even some freezing rain. Current GFS bufkit soundings suggest, as the low level moisture transport increases late Wed night into early Thu, that the temp profile suggests most of the precip will start out as light snow for most of central KS, with a mix of rain/snow across southern KS. As the warm advection continues for the morning hours on Thu, think the snow will changeover from snow to rain, from the south, with portions central KS not changing over until Thu afternoon. BUT the latest ECMWF comes in almost 6 to 12 hours slower with the low level moisture! The ECMWF temps profile is similar initially, but by the time the moisture moves in, the temp profile suggests more of a rain/snow or ALL rain. So lots of uncertainty, for Thursday. An earlier onset, similar to GFS, suggests that portions of central KS could see significant snow accumulations for Thu morning, which would naturally have significant travel impacts. But the slower ECMWF suggests more of a rain/snow mix which would greatly reduce the snowfall totals, possibly to none at all. For now gonna stay with the current national blend, which is going with more of a pessimistic, wintry precip forecast, and possible snow accumulations, but this could change with later forecasts. Persons with travel plans on early Thu, should watch the forecast closely, as timing and temp profiles will certainty change by Thu. Stay tuned. Medium range solutions both suggest, that the warm advection ahead of the SW US shortwave will lead to most of the precip changing over to all rain by late Thu night into Fri, as an area of low pressure begins to develop along the front range of the rockies for Fri. Lots of moisture transport will continue ahead of this system, for a widespread chance of soaking rains for most of the forecast area for Fri. Could even see some embedded thunderstorms for Fri afternoon, especially for areas east of the KS Turnpike. Precipitable water values are running 150-200 percent of normal, which could lead to some pockets of heavier rainfall. The low pressure area for Fri will deepen over NW KS and lift NE of the area for the weekend. With another prominent dry slot moving into the area for Sat, with colder air settling over the area for the rest of the weekend. Not expecting any more travel concerns for the rest of the weekend. Ketcham && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1145 AM CST Mon Nov 25 2019 VFR is forecast at all sites through midnight, but return flow and increasing moisture will lead to MVFR conditions spreading north after midnight. Anticipated all sites to be MVFR by 1500 UTC. Some very light precipitation possible in the morning in central KS. Latest model soundings suggest drizzle with shallow layer just off deck slightly below freezing in central KS. Slow improvement in ceilings from the south Tuesday afternoon although that will be accompanied by very strong winds. -Howerton && .FIRE WEATHER... Issued at 347 AM CST Mon Nov 25 2019 A strong low pressure will move across northern Kansas on Tuesday. As this system moves east, drier air with relative humidity levels falling into the middle 20s will move into most of south central Kansas. As this drier air moves in, a cold front will shift the winds from the southwest to the west, with sustained winds of 30 mph with gusts possibly as high as as 45 mph possible for Tuesday evening. The combination of the dry air and strong winds will lead to an elevated fire danger risk on Tuesday A very high grassland fire danger is forecast for most locations on Tuesday through early Wednesday. Some areas of south central Kansas near the the Oklahoma border may reach the extreme grassland fire danger category. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 37 62 29 / 0 10 10 10 Hutchinson 60 33 59 25 / 0 10 20 10 Newton 56 35 59 27 / 0 10 20 10 ElDorado 60 38 61 29 / 0 10 10 10 Winfield-KWLD 62 39 65 30 / 0 10 10 10 Russell 54 29 43 21 / 0 0 50 30 Great Bend 55 30 49 21 / 0 0 40 20 Salina 58 33 52 26 / 0 0 40 30 McPherson 58 32 56 24 / 0 10 30 20 Coffeyville 62 41 68 31 / 0 20 10 10 Chanute 61 40 64 31 / 0 10 20 20 Iola 60 39 63 31 / 0 10 20 20 Parsons-KPPF 63 41 66 32 / 0 20 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...PJH FIRE WEATHER...Ketcham
Hazardous weather outlook, Nov 25, 5:00 AM CST, 9 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 500 AM CST Mon Nov 25 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-261100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 500 AM CST Mon Nov 25 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A mix of light rain and snow is possible for primarily Lincoln, Russell and Barton counties Tuesday morning, but minimal if any accumulation should result. An elevated fire danger will exist Tuesday through Tuesday night. A very high grassland fire danger is expected, with some areas in south central Kansas, near the Oklahoma border, possibly reaching extreme values. Strong gusty winds are expected across most of the region for Tuesday evening and Tuesday night. Sustained west winds of 30 mph with gusts to 45 mph are possible. High profile vehicles should use caution on north south roadways. There's a better chance for snow or a mix of light rain or light snow Wednesday night through Thursday morning. At this time, central Kansas has the best chance for snow accumulations with the light rain, light snow mixture more probable in southern Kansas. Lots of uncertainty exists with this snow chance, so persons with travel plans early Thursday should pay attention for later updates. Friday, there will be a chance for some significant rain or embedded thunderstorms. Strong to severe storms are not expected, but pockets of heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Ketcham
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 25, 2:52 PM CST | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 36 hr |
| Nov 25, 3:24 PM CST | High Wind Watch | ICT | Harper, Kingman, Sumner | 11 hr |
Nearby
Red Flag Warnings in Kansas, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.